Alabama, 2002

Hail in Alabama, April 30, 2002

April 30, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 11:09 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 30, 11:09 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1209 PM CDT TUE APR 30 2002

WARM/STATIONARY FRONT LOCATED NEAR KGTR TO NEAR KMGM AT MID DAY.
BOTH RUC AND MESO ETA START THE FRONT MOVING NORTH LATER THIS
AFTERNOON. LATEST VISIBLE SHOWS IMPRESSIVE OUTFLOW FROM NORTHERN
CONVECTION STRENGTHENING BAROCLINIC ZONE. WINDS JUST OFF THE
SURFACE SWING AROUND TO THE SOUTH AND SOUTHWEST. NORTH OF BOUNDARY...
HIGH ELEVATED INSTABILITY EXIST...WITH STRONG STORMS EXITING EAST OF
AREA AND MORE UPSTREAM. SOUTH OF BOUNDARY...ATMOSPHERE BECOMING
UNSTABLE BUT STILL CAPPED. AS MORE INSOLATION OCCURS...SCATTERED
SURFACE BASED CONVECTION SHOULD OCCUR ALONG BOUNDARY. SPC HAS UPPED
ALL OF NORTH ALABAMA TO MODERATE WITH SOUTH IN SLIGHT RISK. MAIN
THREAT OF VERY LARGE HAIL AND DAMAGING WINDS...WITH SOME ROTATING
STORMS. WILL UPDATE ZONES FOR SEVERE WORDING INTO TONIGHT. TEMPS
HAVE BEEN HELD SLIGHTLY LOWER DUE TO CLOUD COVER...BUT BIG
DIFFERENCE STILL EXPECTED ACROSS FRONTAL BOUNDARY.  UPDATE OUT
SHORTLY.  75

.BHM...NONE.

In the hours before

Special weather statement, Apr 30, 6:55 AM CST, 5 hours 46 minutes before
ALZ001>050-301400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 AM CDT TUE APR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE AIRMASS ACROSS ALABAMA WILL BECOME INCREASINGLY WARM...HUMID...
AND UNSTABLE THROUGHOUT THE DAY TODAY...AS A WARM FRONT PUSHES
NORTHWARD.  IN ADDITION...A SERIES OF UPPER AIR DISTURBANCES WILL
PASS ACROSS THE STATE.  THE COMBINATION OF THE UNSTABLE AIRMASS AND
THE LIFT PROVIDED BY THE FRONT WILL LIKELY CAUSE NUMEROUS SHOWERS
AND THUNDERSTORMS TO FORM ACROSS THE AREA TODAY.

THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL
ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS...AND THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL LIKELY BE
FROM INTERSTATE 20 NORTH.  THUNDERSTORMS WILL BE POSSIBLE AT ANY
TIME TODAY...ALTHOUGH THEY WILL BECOME MOST NUMEROUS AND STRONGEST
DURING THE AFTERNOON HOURS.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION TODAY.
Special weather statement, Apr 30, 11:17 AM CST, 1 hour 24 minutes before
ALZ001>050-301917-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CDT TUE APR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...MODERATE RISK NORTH AND SLIGHT RISK SOUTH...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG AND NORTH OF A LINE FROM ABOUT REFORM...TO
COLUMBIANA...TO ROANOKE.  THIS INCLUDES THE NORTHERN THIRD OF
ALABAMA.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT TO THE SOUTH...WHICH INCLUDES MOST OF CENTRAL
AND SOUTH ALABAMA.

A WARM FRONT EXTENDS FROM JUST SOUTH OF TUSCALOOSA TO MONTGOMERY TO
EUFAULA.  SUPERCELLS WILL FORM NORTH OF THE WARM FRONT...AND WILL
BE CAPABLE OF PRODUCING VERY LARGE HAIL THIS AFTERNOON AND TONIGHT.
SUPERCELLS NEAR THE WARM FRONT MAY BECOME TORNADIC AT TIMES.

THE AIR MASS SOUTH OF THE WARM FRONT IS EXTREMELY UNSTABLE...AND
ANY THUNDERSTORMS THAT FORM THERE WILL ALSO HAVE THE POTENTIAL TO
BECOME SEVERE AT TIMES.

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THIS AFTERNOON AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Autauga

When
April 30, 12:41 PM CST
Where
Autauga County, Autaugaville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.433, -86.667

Dime size hail fell just south of Autaugaville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293135.